The Food and Drug Administration is again warning consumers about the dangers of misusing a potent pain medication that's delivered through a wearable adhesive patch.
The fentanyl transdermal system, which contains a potent opioid, has been linked to deaths and life-threatening side effects from inappropriate use.
The patch is designed for patients who have persistent moderate to severe pain and have become opioid tolerant, meaning they have been using another strong narcotic pain medicine continuously. The patch is most often prescribed for patients who have cancer.
In 2006, misuse or overuse of medication killed more Utahns than did car crashes. That year, 476 deaths were drug-related, nearly two-thirds of them involving legal drugs, including fentanyl. The other common legal drugs implicated in the deaths also were narcotic pain relievers, including methadone, morphine, oxycodone and hydrocodone. It has been a growing concern for state health officials, including state medical examiner Dr. Todd Grey.
The FDA issued its newest warning after learning of more deaths and potentially deadly side effects when fentanyl was "inappropriately prescribed to relieve pain after surgery, for headaches or for occasional or mild pain in patients who were not opioid tolerant."
The FDA also is asking manufacturers to update product information and develop a medication guide for patients.
The warning stresses that the patch is only for patients who have developed a tolerance for opioid narcotics and who have chronic pain that is not well-controlled by other means.
It also stresses signs of overdose, including trouble breathing or slow or shallow breathing, slow heartbeat, severe sleepiness, cold, clammy skin, trouble walking or talking and dizziness or confusion. Anyone with those symptoms needs immediate medical attention.Those using the patch also are warned not to use heat sources such as a heating pad and electric blankets or hot baths, since heat can increase the level of fentanyl that reaches the blood and then cause problems.